Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX

June 25, 2013Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 25, 2013, 6:56 PM CDT for Dawson County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2013, 6:56 PM CDT (23:56 UTC)
Expired
Jun 25, 2013, 7:30 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WUUS54 KMAF 252356
SVRMAF
TXC115-260030-
/O.NEW.KMAF.SV.W.0142.130625T2356Z-130626T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT TUE JUN 25 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAWSON COUNTY IN WEST TEXAS...

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRIENDSHIP...OR 7 MILES
  SOUTH OF LAMESA...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TENMILE...
  LAMESA...
  SPARENBERG...
  LAMESA MUNICIPAL AIRPORT...
  MIDWAY IN DAWSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3283 10172 3268 10170 3253 10169 3253 10206
      3269 10212
TIME...MOT...LOC 2356Z 251DEG 6KT 3264 10199

$$
1 follow-up statement
949 
WWUS54 KMAF 260014
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT TUE JUN 25 2013

TXC115-260030-
/O.CON.KMAF.SV.W.0142.000000T0000Z-130626T0030Z/
DAWSON TX-
714 PM CDT TUE JUN 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN DAWSON COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR TENMILE ALONG STATE HIGHWAY 137...OR ABOUT 8 MILES SOUTH 
OF LAMESA...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SPARENBERG...MIDWAY IN DAWSON COUNTY...MIDWAY AND KEY...
HIGHWAY 87 SOUTHEAST OF LAMESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3283 10172 3268 10170 3253 10169 3253 10206
      3269 10212
TIME...MOT...LOC 0013Z 251DEG 6KT 3263 10191

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:45 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 25, 6:45 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT TUE JUN 25 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHORT TERM INTEREST FOCUSES ON TSTMS AROUND MAF WHILE TSTMS NEAR FST
HAVE DISSIPATED. DESPITE L100 DEGREE TEMPS LOW LEVEL MSTR HAS HELD
IN AND THUS DEVELOPMENT OF TSTMS. STILL NOT CONVINCED A TSTM WILL
MOVE ACROSS MAF HOWEVER TSTMS TO THE SW HAVE PUSHED OUT AN OUTFLOW
BOUNDARY AND TSTMS COULD FORM ALONG IT CLOSER TO MAF. FOR NOW WILL
LEAVE OUT MENTION OF TSTMS IN ALL TAFS. OTHERWISE VFR CONDITIONS
OVERNIGHT AND WINDS WILL INCREASE TO 15-20KTS AROUND 03Z-05Z
MAF/FST BEFORE WANING TOWARD 12Z.

&&

.PREV DISCUSSION... /ISSUED 538 PM CDT TUE JUN 25 2013/

UPDATE...
SEE PUBLIC DISCUSSION BELOW.

DISCUSSION...
QUICK UPDATE TO ADD A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
MOST OF THE FORECAST AREA TONIGHT BASED ON LATEST TRENDS.
INCREASED QPF AND CLOUD GRIDS TONIGHT.

UPDATE PRODUCTS TO BE SENT SHORTLY.

PREV DISCUSSION... /ISSUED 132 PM CDT TUE JUN 25 2013/

DISCUSSION...

AN UPPER RIDGE HAS STRENGTHENED A BIT OVER THE AREA TODAY, AND
COULD LIMIT THE AMOUNT OF CONVECTION THAT DEVELOPS IN THE DAVIS
MOUNTAINS THIS AFTERNOON.  WILL STILL CARRY AT LEAST A SLIGHT
CHANCE THERE INTO THIS EVENING.  THE SAME WILL BE TRUE WEDNESDAY,
BUT SINCE THE UPPER RIDGE WILL BE STRONGER, THINK ONLY AN ISOLATED
STORM OR TWO COULD DEVELOP.  THE HEAT WILL BE ON AS MORE LOCATIONS
AROUND THE AREA WILL BE 100 OR ABOVE WEDNESDAY THROUGH FRIDAY.
RIGHT NOW, WEDNESDAY APPEARS TO BE THE HOTTEST DAY, BUT MODELS
HAVE BEEN BOGUSLY ADVERTISING A SLIGHT COOL DOWN FOR A DAY OR TWO
IN ADVANCE WHICH HAVE NOT OCCURRED.  THEREFORE, HAVE GONE AT OR
ABOVE ALL MOS GUIDANCE THROUGH THE END OF THE WEEK.

THE TROUBLESOME UPPER RIDGE WILL BE NEAR THE FOUR CORNERS REGION
WEDNESDAY THROUGH FRIDAY, BUT IS THEN PROGGED TO RETROGRADE
FURTHER WEST INTO THE WEEKEND AS A SERIES OF SHORTWAVE TROUGHS CARVE
OUT A FAIRLY ANOMALOUS UA TROUGH OVER THE EASTERN CONUS BY EARLY
NEXT.  THIS WILL ALLOW FOR TEMPERATURES CLOSER TO NORMAL EARLY
NEXT WEEK, IF NOT A CHANCE OF RAIN.  HAVE NOT INCLUDED ANY POPS IN
THE EXTENDED FORECAST, YET.  BUT, WILL DEFINITELY KEEP AN EYE ON
THIS POSSIBILITY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 25, 5:44 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT TUE JUN 25 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
544 PM CDT TUE JUN 25 2013 /444 PM MDT TUE JUN 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE
TONIGHT. A COUPLE OF STORMS COULD BECOME STRONG TO SEVERE PRODUCING
LARGE HAIL AND OR DAMAGING WINDS. WIDESPREAD SEVERE WEATHER HOWEVER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE IN THE FORECAST
AGAIN ON WEDNESDAY FOR THE DAVIS MOUNTAINS AND ADJACENT PLAINS. A
FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 25, 5:37 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT TUE JUN 25 2013

TXZ075-252300-
PECOS-
537 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF FORT STOCKTON
AT 536 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE AND MAY AFFECT THOSE IN FORT STOCKTON AND ON INTERSTATE 10
NEAR FORT STOCKTON.

&&

LAT...LON 3103 10264 3079 10253 3076 10294 3099 10293
TIME...MOT...LOC 2236Z 277DEG 3KT 3092 10282
Special weather statement, Jun 25, 5:55 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT TUE JUN 25 2013

TXZ046-047-252330-
DAWSON-BORDEN-
555 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN DAWSON AND NORTHERN BORDEN COUNTIES UNTIL 630 PM CDT...

A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED FROM AROUND 5 MILES
WEST OF MESQUITE TO NEAR FARM TO MARKET 1210 WEST OF MESQUITE IN
DAWSON COIUNTY AT 553 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3296 10128 3269 10133 3262 10181 3296 10194
TIME...MOT...LOC 2253Z 274DEG 14KT 3286 10169
Special weather statement, Jun 25, 6:02 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE JUN 25 2013

TXZ060-061-067-068-252330-
ECTOR-CRANE-WARD-WINKLER-
602 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN WARD...NORTHWESTERN CRANE...
SOUTHEASTERN WINKLER AND SOUTHWESTERN ECTOR COUNTIES UNTIL 630 PM
CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
SOUTHWEST OF PENWELL NEAR INTERSTATE 20 AT 600 PM CDT...MOVING
NORTHEAST AT 5 MPH. ANOTHER THUNDERSTORM WAS 10 MILES SOUTHEAST
OF MONAHANS AT 600 PM CDT...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3178 10277 3180 10250 3150 10244 3139 10282
      3163 10281
TIME...MOT...LOC 2300Z 255DEG 5KT 3161 10276
Special weather statement, Jun 25, 6:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT TUE JUN 25 2013

TXZ081-260000-
BIG BEND AREA-
631 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL BREWSTER
COUNTY AT 631 PM CDT...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL...LOCAL HEAVY RAIN AND STRONG WINDS... DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2898 10320 2898 10324 2899 10329 2900 10329
      2900 10332 2902 10335 2901 10336 2902 10339
      2918 10331 2910 10303 2908 10307 2906 10308
      2904 10310 2903 10309 2898 10312 2897 10315
TIME...MOT...LOC 2331Z 294DEG 5KT 2906 10326
Special weather statement, Jun 25, 6:38 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT TUE JUN 25 2013

TXZ061-067-068-260015-
ECTOR-CRANE-WARD-
638 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ECTOR...NORTHEASTERN WARD AND NORTHERN CRANE COUNTIES UNTIL
715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER PENWELL AT 638 PM CDT...MOVING
EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3196 10240 3180 10232 3143 10233 3142 10261
      3148 10298 3161 10288 3165 10275 3186 10275
TIME...MOT...LOC 2338Z 262DEG 4KT 3174 10260
Special weather statement, Jun 25, 6:41 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT TUE JUN 25 2013

TXZ081-260015-
BIG BEND AREA-
641 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL BREWSTER COUNTY UNTIL 715 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 20 MILES SOUTHEAST
OF PERSIMMON GAP OVER FARM TO MARKET ROAD 2627 OVER CENTRAL BREWSTER
COUNTY AT 641 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2941 10305 2969 10310 2977 10274 2966 10271
      2963 10273 2960 10273 2959 10275 2959 10276
      2957 10276 2956 10277 2955 10277 2951 10280
TIME...MOT...LOC 2341Z 246DEG 13KT 2957 10297

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:31 PM CDTSpecial Weather StatementMAFPresidio29 min
Jun 25, 2:42 PM CDTSpecial Weather StatementMAFPresidio63 min
Jun 25, 3:35 PM CDTSpecial Weather StatementMAFBrewster25 min
Jun 25, 3:50 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio55 min
Jun 25, 3:59 PM CDTSpecial Weather StatementMAFCrane31 min
Jun 25, 5:03 PM CDTSpecial Weather StatementMAFPecos27 min
Jun 25, 5:37 PM CDTSpecial Weather StatementMAFPecos23 min
Jun 25, 5:55 PM CDTSpecial Weather StatementMAFBorden35 min
Jun 25, 6:02 PM CDTSpecial Weather StatementMAFCrane28 min
Jun 25, 6:30 PM CDTSevere Thunderstorm WarningMAFBorden45 min
Jun 25, 6:31 PM CDTSpecial Weather StatementMAF29 min
Jun 25, 6:38 PM CDTSpecial Weather StatementMAFEctor37 min
Jun 25, 6:41 PM CDTSpecial Weather StatementMAFBrewster34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.